Alert archive / Florida / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Dec 17, 2019, 2:56 PM EST for Lake County, Orange County, Seminole County, Florida. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2019, 2:56 PM EST (19:56 UTC)
- Expired
- Dec 17, 2019, 3:30 PM EST
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, FL, Orange County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 110 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 3:26 PM EST | HAIL 0.7 | 3 Sse Apopka, FL | HALF INCH HAIL REPORTED FROM PUBLIC NEAR APOPKA. |
| Dec 17, 3:40 PM EST | TSTM WND DMG | 2 W Altamonte Springs, FL | PUBLIC REPORTED STOP SIGNS AND TREE LIMBS DOWN IN ALTAMONTE SPRINGS NEAR THE INTERSECTION OF SR 434 AND 436. A SIGN TO A BUSINESS WAS ALSO BLOWN OVER. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1326 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
The text
As transmitted.
689
WUUS52 KMLB 171956
SVRMLB
FLC069-095-117-172030-
/O.NEW.KMLB.SV.W.0075.191217T1956Z-191217T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
256 PM EST Tue Dec 17 2019
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
West central Seminole County in east central Florida...
Central Lake County in east central Florida...
Northwestern Orange County in east central Florida...
* Until 330 PM EST.
* At 256 PM EST, a severe thunderstorm was located near Ferndale,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Apopka, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Apopka, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2889 8149 2889 8145 2880 8136 2873 8128
2851 8167 2862 8175
TIME...MOT...LOC 1956Z 229DEG 31KT 2859 8166
HAIL...1.00IN
WIND...60MPH
$$
151 follow-up statement
111
WWUS52 KMLB 172009
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
309 PM EST Tue Dec 17 2019
FLC069-172018-
/O.CAN.KMLB.SV.W.0075.000000T0000Z-191217T2030Z/
Lake FL-
309 PM EST Tue Dec 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2877 8153 2879 8149 2878 8142 2879 8141
2881 8142 2880 8136 2873 8128 2852 8166
2858 8165 2859 8166 2867 8166
TIME...MOT...LOC 2008Z 234DEG 23KT 2858 8160
$$
FLC095-117-172030-
/O.CON.KMLB.SV.W.0075.000000T0000Z-191217T2030Z/
Seminole FL-Orange FL-
309 PM EST Tue Dec 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EST
FOR WEST CENTRAL SEMINOLE AND NORTHWESTERN ORANGE COUNTIES...
At 308 PM EST, a severe thunderstorm was located over Lake Apopka,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lake Apopka, Apopka, Altamonte Springs, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Apopka, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2877 8153 2879 8149 2878 8142 2879 8141
2881 8142 2880 8136 2873 8128 2852 8166
2858 8165 2859 8166 2867 8166
TIME...MOT...LOC 2008Z 234DEG 23KT 2858 8160
HAIL...0.75IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:23 AM EST, 5 hours 33 minutes earlier.
Area forecast discussion, Dec 17, 9:23 AM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
923 AM EST Tue Dec 17 2019
.UPDATE...
...A Few Strong to Marginally Severe Storms This Afternoon/Evening...
...Rapidly Deteriorating Boating Conditions and Much Cooler
Wednesday Behind A Cold Front...
9 am surface observations put the strong cold front that will be
moving through central Florida this evening and tonight near the
Atlanta metro area extending south to near Panama City and
into the Gulf of Mexico. As this front continues to approach the
area, deepening moisture and increasing lift will develop numerous
showers and scattered lightning storms starting in the afternoon
hours, mainly after the 2 to 3 pm timeframe.
RAP forecast soundings for this afternoon have ML CAPE increasing to
2000-2500 J/kg, 0-6 km shear around 30 knots, and cooling
temperatures aloft. These indicate that some storms could be strong
to possibly severe, with the higher chances from Lake Kissimmee to
Titusville northward. The main threat will be gusts of 50 to 60
mph in the strongest storms due to fast storm motion of 35 to 40
mph along with some lingering dry air aloft to entrain. In
addition to this dangerous lightning and torrential downpours can
be expected with even some small hail possible. The tornado threat
appears very low due to wind profiles expected to be largely
unidirectional by the time convection develops.
While skies are mostly cloudy as of this writing, expecting some
breaks in the clouds to allow temperatures to climb into the low to
mid 80s today to approach some record highs (see climate section
below). Main update was to increase PoPs to 70% across northern
areas, but the rest of the forecast looks on track.
&&
.AVIATION...
Some lingering low ceilings will continue to lift this morning and
reach VFR conditions this afternoon. An approaching cold front
will increase coverage of showers and storms this afternoon mainly
after 18-19Z from ISM-TIX northward. Showers and storms will
gradually work their way southward through this evening and
tonight as the cold front pushes through central Florida. Winds
will veer northwesterly behind the front with conditions beginning
to dry out across the northern terminals after midnight/05Z.
However, another round of MVFR/IFR ceilings is expected late
tonight into Wednesday morning.
&&
.MARINE...
Today (previous)...Winds will veer S to SW ahead of a cold front
approaching from the west. Pressure gradient will support 15-20
knots over the offshore waters so will headline with a Caution.
Seas 3 to 5 feet with up to 6 feet offshore.
Tonight (previous)...Winds will continue to veer SW to W this eve
as front draws nearer. Front will push into the northern waters
just after midnight and clear the southern waters by Noon Wed.
Strong north winds 20-25 knots will develop quickly late tonight
across the northern waters with seas building rapidly. For this
reason, have raised a Small Craft Advisory to begin at 4 am for
the Volusia and Brevard Atlc waters.
.CLIMATE...
Daily record highs and record warm lows for December 17 and year set.
Site | Record High-Year | Record Warm Min-Year
----------------------------------------------------------------------
Daytona | 84-2015 | 69-2015
Orlando | 87-1922 | 70-1977
Sanford | 86-2015 | 70-2015
Melbourne | 86-2015 | 70-2015
Vero Beach | 87-2015 | 70-2016
Ft Pierce | 85-2015 | 70-1929
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 82 55 61 49 / 70 70 30 0
MCO 83 59 64 48 / 70 70 30 0
MLB 85 63 68 54 / 60 70 40 10
VRB 85 66 69 60 / 50 70 50 10
LEE 82 55 61 43 / 70 60 20 0
SFB 83 55 61 46 / 70 70 30 0
ORL 83 58 63 48 / 70 70 30 0
FPR 85 64 70 61 / 40 70 50 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM Wednesday to 4 PM EST Thursday
for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 10 AM Wednesday to 4 PM EST Thursday
for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 20-60 nm.
&&
Combs/Volkmer/WatsonHazardous weather outlook, Dec 17, 9:40 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 940 AM EST Tue Dec 17 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 940 AM EST Tue Dec 17 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms are expected to develop during the mid to late afternoon over interior counties ahead of a cold front. The storms will move quickly toward the northeast around 35 mph and will increase in coverage into the evening as the front nears. Cold temperatures aloft and increasing wind fields should produce a few strong storms with gusty winds. One or two storms may produce damaging winds near 60 mph and small hail. An isolated tornado also cannot be ruled out. .FLOOD IMPACT... Locally heavy rains of one to two inches will be possible with storms late this afternoon through this evening. This may cause temporary flooding of some roads especially where previous heavy rains fell last week. .RIP CURRENT IMPACT... Easterly swell will continue to impact the surf zone and produce a Moderate Risk of rip currents at the beaches of east central Florida. Always swim within sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Scattered showers and lightning storms will develop during the mid to late afternoon and move quickly toward the northeast around 30 mph across inland lakes and eventually across the intracoastal and nearshore Atlantic waters into this evening. A few strong storms will produce wind gusts greater than 35 knots along with dangerous lightning strikes. .WIND AND SEA IMPACT... Small craft should exercise caution for south to southeast winds 15 to 20 knots over the open Atlantic. Seas up to 6 feet well offshore. North winds behind a cold front will increase 20 to 25 knots late tonight over the Atlantic coastal waters of Volusia county. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Boating and surf zone conditions will deteriorate rapidly on Wednesday, including on the intracoastal waters as North winds 20 to 25 knots overspread the waters. Seas will build 7 to 8 feet nearshore and 9 to 11 feet in the Gulf Stream Wednesday and Wednesday night with only slow improvement through late week. Low pressure is forecast to develop in the Gulf of Mexico this weekend and move across the Florida peninsula. This will bring a threat for additional heavy rains as well as a potential for severe weather. It is too early to know timing and impact details but residents and visitors of east central Florida should stay tuned to later forecasts for this weekend. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Combs/Kelly
In the hours before
Special weather statement, Dec 17, 2:49 PM EST, 7 minutes before
Special Weather Statement National Weather Service Melbourne FL 249 PM EST Tue Dec 17 2019 FLZ044>046-144-172030- Northern Lake County FL-Orange FL-Seminole FL- Southern Lake County FL- 249 PM EST Tue Dec 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...CENTRAL LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 330 PM EST... At 248 PM EST, Doppler radar was tracking a strong thunderstorm over Ferndale, moving northeast at 35 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Lake Apopka, Apopka, Altamonte Springs, Ocoee and Winter Garden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2848 8173 2865 8184 2897 8150 2874 8125 TIME...MOT...LOC 1948Z 229DEG 31KT 2858 8170 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:14 AM EST | Small Craft Advisory | MLB | 7 days | |
| Dec 17, 2:49 PM EST | Special Weather Statement | MLB | Lake | 41 min |
| Dec 17, 3:31 PM EST | Special Weather Statement | MLB | Seminole | 59 min |
| Dec 17, 3:47 PM EST | Severe Thunderstorm Warning | MLB | Orange, Seminole | 43 min |
| Dec 17, 3:52 PM EST | Special Weather Statement | MLB | Volusia | 53 min |
| Dec 17, 3:57 PM EST | Special Marine Warning | MLB | 3 hr | |
| Dec 17, 4:38 PM EST | Special Weather Statement | MLB | Seminole | 52 min |
| Dec 17, 6:11 PM EST | Special Weather Statement | MLB | Lake | 49 min |
| Dec 17, 6:36 PM EST | Special Weather Statement | MLB | Lake | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.